How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26767
Experience:  Over 20 yrs of Family Practice
18722459
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

My sister has mild Multiple Sclerosis, (relapsing/remitting)

This answer was rated:

My sister has mild Multiple Sclerosis, (relapsing/remitting) and a Panic Disorder, which started as a result of the unpredictability of the MS. The lesions are mostly in her brain and cause dizziness, unsteadyness. She uses a walker.
In the past year, she has also started experiencing episodes where she "can't walk" She'll be fine, walking normally, with her walker. Then all of a sudden, she'll freeze up, and say her legs won't move. She shakes the walker back and forth, and then becomes panicky, saying she can't "walk" She then goes into a full on panic attack, crying carrying on. After a period of time, she will walk again. This goes on sometimes 5-6 times a day.
We visited her neurologist in September and she said she was doing good. She wasn't having the trouble that day. The doctor thought it could be the 1 ML of Klonopin she was on, causing the muscle freezing. So we took her off that and tried Valium. But it is STILL happening. This is so frustrating for her and us, mostly because we don't know if it is neurological or physological so that we can find a treatment course. What would you suggest our course of action should be. We are worried she will end up in a nursing home.
Hi--has she seen a psychiatrist or a psychologist?
Customer: replied 3 years ago.


Yes, she sees a psychaistrist, but it is always a new one. One she saw a year ago, thought it could be the Klonopin, but she left. The one we last saw just said she didn't know, people react different on different medicines. It was our first visit, and so there wasn't much time to talk.


 

OK Marsha--was she on the Klonipin before this began happening? If so, what was it for?
Customer: replied 3 years ago.


She was on the Klonopin before this was happening. At one point, it was 3 mg a day. The pysciatrist thought that oculd be causing the muscle weakness, and we weaned her down to 1 mg a day.


Three weeks ago, she was switched to Valium, and we hoped the problem would stop, but it is still happening.


 

But what was the purpose of the Klonopin?
Customer: replied 3 years ago.


Oh sorry, it was for panic attacks, like driving over bridges, leaving the house, etc.


 

And did she also get therapy sessions for that problem?
Customer: replied 3 years ago.


No, she did not. She is a member of an HMO. They are not very open to additional costs. I thought she should have, but I didn't know how to find one.


 

OK Marsha. I don't think this was from either the Klonopin or the Valium. I think this is just panic/anxiety that has just worsened and taken a different form. She really would benefit from cognitive behavioral therapy from a well trained psychiatrist. As for medication, I might consider either Wellbutrin or Zoloft.
Dr. Chip and 3 other Health Specialists are ready to help you